Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Having abdominal pain, nausea, getting blood and mucus in stool. Should I consult a doctor?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Hello. I am a 33 year old female. I have been having blood in my stool for 3 weeks now. It started as bright red then mucus appeared as well. Now it is dark red and I'm having severe abdominal pain and nausea. I'm supposed to see an XXXXXXX medicine doctor on Friday but I'm getting very worried and the pain is pretty intence. Should I wait for the appointment or go to the ER?
Posted Sun, 14 Apr 2013 in Abdominal Pain
Answered by Dr. Charles S Narasi 46 minutes later
Hello, XXXXXX,
You mention that you are experiencing bloody stools
for three weeks now. You are also having nausea and
severe abdominal pain. I am assuming you are also having
either watery or semiformed stool frequently.
The symtoms are suggestive of some form of colitis, that is
inflammation of your large bowel.
There are many causes including infections by virus or bacteria
or even parasites in some areas.
Usually infections cause you to have fever, chills along with
diarrhea and vomiting.
At your young age, we have to consider the possibilities of
Inflammatory Bowel Diseases such as Ulcerative Colitis and
Crohn's Disease. If any of your family members had any of
this , it makes that diagnosis a high probability.
Since you have had this for over three weeks , the doctors
in the emergency room may not be very sympathitic to you.
If the amount of bleeding is not very large , you can wait
till you seee your internist. If the bleeding gets very brisk ,
you should head to the hospital.
In either case, you will need very thorough investigations
including complete blood work, x-rays, endoscopy and biopsy.
Stay on clear liquid diet till you see the doctor.
I wish you the very best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor